Bill Manning’s blog: Part VIII


Here is the latest of Bill’s blog posts. He, and we, hope it will be helpful to all those battling late stage prostate cancer as he takes advantage of some of the new drugs that have come to market over the past couple of years. Click here for earlier parts if you missed them.

Blog VIII: A not so merry Christmas present

I had my monthly visit with my oncologist on December 12.  I had been on Xtandi about 6 weeks.  My PSA went up from 82 to 95. (He had called me to tell me it went up and thought it was somewhere around 95 but did not remember the exact number.)

My PSA has continued to rise for the 6 weeks on Xtandi — first from 78 to 82 and then to 95.  The PSA of 95 ng/ml is an all-time high water mark for me, on or off treatment, over my 9-year cancer journey.  Difficult to interpret what this really means at this point. It is quite possible Xtandi will not work for me at all; however, I am not sure PSA progression alone is a reason to stop.

I have new scans scheduled for January 8 and follow-up with the oncologist on January 15.  Based on the results of the scans, I guess we will decide if I should continue with the Xtandi or move on to something else — maybe Taxotere.

I continue to really struggle with the side effects of the Xtandi:  fatigue plus a significant impact on my cognitive function.  I told my oncologist that while on Lupron I had difficulty with decision making at the C-suite level and on Xtandi I have trouble making decisions at the shopping mall.  It is actually pretty scary.

On the good news front I brought my wife a Cavapoo puppy for Christmas.  The puppy’s name is Amber and she is keeping us quite busy and amused.

Happy New Year and my best wishes to all for a happy, healthy, and healing 2015.

4 Responses

  1. God Bless you Bill:

    You can get through this with God’s help. He can cure you if you believe and trust and it is His will.

    Dan

  2. Bill:

    Thanks for your most recent post. I can imagine that with the fatigue you are experiencing that posting a new blog entry is the last thing you want to spend time on.

    It is unfortunate that your PSA is continuing to rise. I am curious why your doctor dropped the Zytiga and switched to Xtandi in November. Although your PSA was rising at the end of the Zytiga treatments, I thought the tumor progression had ceased. I have been on Zytiga for 2 years and the tumors have decreased — and so far my PSA has remained low. I am interested in the decision process to stop one drug and begin another. If you can, please share what you know about your doctor’s decision and your involvement in that decision to switch treatments.

    I am with you on the reduced cognitive function. I am currently in a C-suite level role and the difficulty to function on a daily basis is becoming more apparent. The fatigue I attribute more to the Lupron but I am sure the Zytiga is also a contributing factor. The prednisone is creating a number of unpleasant side effects, most recently with increased edema.

    Enjoy the puppy and Happy New Year to you. I look forward to your next posting.

    Peace.

    Rob

  3. Bill:

    It has been suggested on our advanced Reluctant Brotherhood call (which, by the way, Rob regularly attends) that if Xtandi is to work, the results will be seen quickly.

    There are several men on the call who are currently using Xtandi, including a couple who have just started. You may want to compare notes — our next call is on 1/19 at 5 p.m. Pacific.

    We have recently heard that UsTOO is to endorse us as an official support group — the first remote group without a physical location.

  4. Hi Rob,

    I actually have lots of time to write, just not that much to say.

    I did not ask my doctor specifically why we made the switch from Zytiga to Xtandi.

    In the August scans and x-ray we did see some new mets, stabilization in some, and improvement in a few. Kind of a mixed bag.

    The continued rise and accelerating velocity of my PSA levels combined with increase in pain were factors. My PSA had returned to the approximate level of when I started the Zytiga.

    I believe the idea was not to let the disease get too much out of control so the switch to try to slow things down. If my PSA and pain had gone down on Xtandi, I do not think we would have done new scans. Now with my PSA at an all-time high, I did my new scans yesterday and we will see what, if anything, they show.

    I am glad to hear Zytiga is working well for you. I completely sympathize with your C-suite situation and wish you all the best.

    Bill

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: